The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Normal vital signs in elder? Shock may still be present
Consider "cornucopia of medications"
The medications your elder patient is taking can cause a worsened injury or misleading vital signs, warns Chris Hoag-Apel, RN, TNS, SANE, trauma service supervisor at Freeman Health Systems in Joplin, MO. "With aging comes a cornucopia of medications, including anticoagulants, beta-blockers, and calcium channel blockers," she says.
Anticoagulants can result in major head trauma from a minor injury, says Hoag-Apel, while beta-blockers and calcium channel blockers can block the expected signs associated with shock.
Tachycardia as a response to shock may not be seen in the elderly trauma patients with a history of hypertension, she adds. "The heart does not respond or pump as effectively in the elderly," says Hoag-Apel. "Shock may be present with normal vital signs."
A normal blood pressure is not a good sign in a patient with a history of hypertension, warns Hoag-Apel, and in fact, may indicate shock.
Hoag-Apel's ED is seeing a greater number of geriatric patients each year, with 32% of severely injured patients 65 or older in 2010. "They are active and at high risk for injury due to changes in their visual acuity, sensation, and proprioception," says Hoag-Apel.
To improve care of elders, use these practices:
Consider blood transfusions early, to maintain the oxygen-carrying capacity of the blood.
"Pre-existing anemia is often present in the elderly," Hoag-Apel explains.
Remember that urine output is a poor indicator of effective fluid resuscitation.
This is because the kidneys do not respond well to stress, says Hoag-Apel.
Consider supplemental oxygen.
This is to prevent hypoxia in the elderly trauma patient, says Hoag-Apel.
Dosages of analgesics and medications in elders should be decreased.
"This is due to altered organ function," says Hoag-Apel.
Keep patients warm, as they are prone to hypothermia.
"The elderly have decreased subcutaneous fat, so they develop pressure ulcers and have problems maintaining normal body temperature," says Hoag-Apel. (See clinical tip, below, on reports from caregivers.)
For more information on vital signs of elders, contact:
Don't dismiss patient "not acting like themselves"
It may be the only clue you get
Did a nursing home caregiver tell you that the patient "isn't acting like themselves?" "All too often, we blow off this type of report," says Mary M. Pelton, RN, BSN, CEN, an ED nurse at Carteret General Hospital in Morehead City, NC.
If you dismiss this report of level of consciousness by the caregivers, says Pelton, you may miss the earliest sign of inadequate perfusion. "We would better serve the elder patient if we, for our initial assessment, left out the vital signs and actually looked at the patient and listened to the caregiver," says Pelton.
Level of consciousness is a reflection of perfusion to the brain, and in the elderly, it is may be the only early clue that you get, says Pelton. Pelton says to count the respirations and note the pattern of breathing. "Tachypnea is a very clear-cut indicator of critical illness," she notes.
Cold, mottled skin and delayed capillary refill indicate inadequate perfusion and a more critical patient, says Pelton, as opposed to a pink, warm, well-perfused patient. "Assessing these items takes less than a minute. It will provide you with an accurate reflection of the acuity of your elderly patient," she says.